The National Agency for Food and Drug Administration and Control (NAFDAC) has warned the general public that taking more than the recommended doses of the popular over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death.
The Benadryl Challenge is allegedly making the rounds on TikTok social media application, encouraging teenagers in videos to take overdose on the over-the-counter drug in order to hallucinate.
Diphenhydramine is an antihistamine used to temporarily alleviate symptoms due to hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing.
|Product Manufacturer||Johnson & Johnson|
The agency reportedly said that consumers, parents, and caregivers should store diphenhydramine and all other OTC and prescription medicines out of children’s reach and sight. Always read the Drug Facts Label included on OTC medicines for important information on dosing and safety. Do not take more than the dose listed on the label, as doing so can cause serious problems.
The agency reportedly implored Healthcare providers and other members of the public to contact the nearest NAFDAC office with any information on Benadryl overdose and report adverse events related to the use of medicines to the nearest NAFDAC office.